MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-300-20
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis of the pipeline embolization device (lot no.A725992) found no flash or voids molded within the catheter hub.No damages or anomalies were found with the hub.The phenom-27 micro catheter body was found kinked at ~12.3 cm from the distal end.No damages or irregularities were found with the distal tip or marker band.The pipeline flex pusher and braid was found stuck within the phenom-27 catheter.The pipeline flex device could not be retracted or advanced out and the catheter was cut to remove the device.No damages were found with the pipeline flex proximal pusher.The hypotube was intact and unstretched and ptfe shrink tubing was found pulled back.No damages were found with the distal marker, re-sheathing marker or with the proximal bumper.The distal and proximal dps restraints were found to be intact.The dps ptfe sleeves were found intact with no signs of damage.The tip coil was found unstretched and undamaged.Once cut out of the micro catheter, the proximal braid was found severely damaged.The middle braid was found damaged, and the distal braid was found slightly damaged.Some of the damages found had occurred during the removal of the braid from the micro catheter when it was cut.The phenom-27 micro catheter total length was measured to be ~158.8 cm and the usable length was measured to be ~152.2 cm, which is within specification (specification: total (ref) = 156.5 cm, usable = 150 cm ± 5 cm).The inner diameter was measured to be 0.027¿ at both ends, which is within specification and compatible for use with the pipeline flex.Resistance testing could not be performed on the phenom-27 micro catheter as it was destroyed to extract the pipeline flex device.Based on the analysis findings, the pipeline flex and phenom-27 were confirmed to have ¿resistance/stuck during delivery¿ and ¿catheter resistance¿ as resistance was found with the returned pipeline flex within the catheter.Possible causes for resistance are damaged catheter, damage to the braid, patient vessel tortuosity, user does not maintain continuous flush, or user pulls back on/torques wire while advancing ped in micro catheter.Customer reported vessel tortuosity as normal, and devices were prepared per ifu.The pipeline flex and the phenom catheter were found damaged.From the damages seen on the catheter body (kink), ptfe shrink tubing (pulled back) and braid (damaged); it appears there was high force used.It is possible these damages occurred when the customer attempted to advance/retrieve the pipeline flex through the phenom catheter against the reported resistance.Possible contributors towards the failure are patient vessel tortuosity or lack of continuous flush.There was no non-conformance to specifications identified that led to the reported issues.There is no indication that the event is related to a potential manufacturing issue.Event reported in lieu of device analysis.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline device that had resistance with a phenom 27 microcatheter.The patient was undergoing a procedure for flow diverter implant treatment of a posterior cerebral artery fusiform aneurysm.Vessel tortuosity was normal.Two pipelines were needed for the procedure.All devices were prepared and the catheter flushed according to the instructions for use (ifu).The first pipeline was deployed without issue.The second pipeline became stuck in the microcatheter during delivery.The phenom microcatheter and pipeline were withdrawn together and both devices replaced to complete the procedure successfully.There was no patient injury.Additional information received reported that there was resistance in the distal end of the microcatheter.There was no damage to the pipeline pushwire, catheter, and microcatheter.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12363409
Report Number2029214-2021-01061
Device Sequence Number11710837
Product Code OUT
UDI-Device Identifier00847536014855
UDI-Public00847536014855
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/17/2021
Device Model NumberPED-300-20
Device Catalogue NumberPED-300-20
Device Lot NumberA725992
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/28/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/08/2021
Initial Report FDA Received Date08/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR